Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 212, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 18, 2017, 5:00 PM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2017, 5:00 PM CDT (22:00 UTC)
- Expired
- Aug 18, 2017, 5:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lincoln County, MN, Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 115 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 5:35 PM CDT | TSTM WND GST 67 | Minneota, MN | WINDS GUSTING TO 67 MPH IN MINNEOTA ALONG WITH PEA SIZE HAIL AND TORRENTIAL RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 4:51 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 1289 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
130
WUUS53 KFSD 182200
SVRFSD
MNC081-083-182245-
/O.NEW.KFSD.SV.W.0212.170818T2200Z-170818T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
500 PM CDT FRI AUG 18 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Lyon County in southwestern Minnesota...
Northern Lincoln County in southwestern Minnesota...
* Until 545 PM CDT
* At 500 PM CDT, a severe thunderstorm was located 7 miles northeast
of Hendricks, or 18 miles southeast of Clear Lake, moving southeast
at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Ivanhoe around 515 PM CDT.
Arco around 525 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.
&&
LAT...LON 4452 9576 4429 9611 4452 9645 4463 9645
4463 9609
TIME...MOT...LOC 2200Z 310DEG 35KT 4461 9637
HAIL...1.00IN
WIND...60MPH
$$
Ferguson1 follow-up statement
875
WWUS53 KFSD 182222
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
522 PM CDT FRI AUG 18 2017
MNC081-083-182245-
/O.CON.KFSD.SV.W.0212.000000T0000Z-170818T2245Z/
Lyon MN-Lincoln MN-
522 PM CDT FRI AUG 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN LYON AND NORTHERN LINCOLN COUNTIES...
At 521 PM CDT, a severe thunderstorm was located near Ivanhoe, or 22
miles southeast of Clear Lake, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Ivanhoe around 530 PM CDT.
Arco around 540 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4452 9576 4429 9611 4452 9645 4458 9638
4463 9629 4463 9609
TIME...MOT...LOC 2221Z 306DEG 34KT 4455 9630
HAIL...1.00IN
WIND...60MPH
$$
FergusonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:35 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 18, 2:35 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 235 PM CDT Fri Aug 18 2017 .SHORT TERM...(This evening through Saturday) Issued at 234 PM CDT Fri Aug 18 2017 A 75-85 knot jet was diving south into the central Dakotas early this afternoon. This was aiding the development of a mid and upper level circulation over northeast SD into west central MN. At the surface winds were turning to the northwest west of Interstate 29 while a southwest winds was in place along and east of the Interstate. Suspect that storms will develop along this pre frontal trough of sorts by 20z to 21z in an environment that was marginally favorable for severe weather. Afternoon CAPE values will likely be around 2000 J/kg with about 35 knots of deep layer shear, the majority of this shear was above about 2 km. But, with the very light wind field ahead of the inverted trough the enhanced stretching potential is increasing so maybe a few funnels will be possible with the stronger updrafts. Hail will be the most likely severe weather scenario with the freezing level at about 10000 feet. Most of this activity will be east of the area by about 0z so looking at a window of about 4 hours or so of possible thunderstorms. After a few initial strong updrafts expect activity to become more multi cellular and not as strong. After the convection dissipates and moves east high pressure will settle in, but the low level air mass will remain fairly moist. This does support the potential for fog, especially along and east of Interstate 29. Will have fog in the forecast from about 8z through 14z. After the fog burns off on Saturday morning the day should prove to be very nice, with southerly winds increasing from west to east. Lows Saturday morning will be in the lower to mid 50s with highs on Saturday from near 80 in southwest MN to near 90 in central SD. .LONG TERM...(Saturday night through Friday) Issued at 234 PM CDT Fri Aug 18 2017 Several periods of active weather through the medium and extended portions of the forecast, with the main concerns focused on Sunday night and again Monday evening. A compact wave is expected to cross Nebraska late Saturday afternoon, sparking convection Saturday evening across central Nebraska. Models are a bit over the place with the northern extent of this activity, but as the LLJ increases could see elevated storms, or perhaps the stratiform area of an MCS drift northward into the overnight hours. A frontal boundary drifts into the area Sunday and stalls as a stationary boundary by late Sunday afternoon. Strong instability, but marginal shear builds along this boundary Sunday afternoon. Soundings continue to show some issues with capping for surface based storms late Sunday afternoon. However, as the LLJ increases in the late evening hours, should see a substancial increase in elevated convection overnight, with a good potential for one or more organized MCS moving through the area. There remains a severe weather threat with evening development. Prior discussions made the valid assessment that most of the effective shear is top heavy in the soundings, but there would be sufficient MUCAPE lifted off the 700 MB level to force strong hailers into the early overnight hours. Eclipse Day Outlook: Big question marks on the degree cloud cover and lingering showers into Monday morning, especially over Minnesota/Iowa counties. Most models are showing a brief window where clouds may scatter late in the morning. The problem is that we may also see a very quick CU field develop by the beginning of the eclipse, with a good deal of ACCAS and high level cirrus. Growing confidence that we'll have to view this eclipse in the local area through some type of cloud cover. Will continue to advertise a drop in the diurnal trend as the peak eclipse takes place, edging 5-7 degrees off temperatures. A unique forecast for sure for later in the day, as it's a rare event to be able to forecast convective redevelopment and the impacts of an eclipse on that development as models have no idea that an eclipse will be taking place. That said, a fairly strong wave moves into the Northern Plains late in the afternoon and should trigger fairly widespread convection into the overnight hours. Mid-level lapse rates increase and effective shear grows, so we could be looking at another potential strong to severe event into Monday evening/overnight. It will be interesting to see how quickly we will recover temperatures and if the eclipse will have a bigger impact on CU development or stratus reinforcement. Tuesday-Thursday: Large scale troughing moves into the northeastern US by Tuesday, bringing high pressure into the central CONUS. A continuation of cool temperatures and dry conditions persist into next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1223 PM CDT Fri Aug 18 2017 Scattered showers and thunderstorms will be possible along and west of a Brookings to Ida Grove line from mid afternoon through early evening. A few of the storms could become severe. Outside of the thunderstorms VFR conditions are expected through about 8z. From 8z through 15z fog will be likely, especially along and east of Interstate 29. The fog should lower conditions to MVFR with IFR or brief LIFR possible over lower locations of northwest IA and far southeast SD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...Dux AVIATION...08
Hazardous weather outlook, Aug 18, 4:53 AM CDT, 12 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 453 AM CDT Fri Aug 18 2017 IAZ001>003-012>014-021-022-MNZ071-072-080-081-089-090-097-098- 191000- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Cherokee- Buena Vista-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock- 453 AM CDT Fri Aug 18 2017 This Hazardous Weather Outlook is for portions of northwest Iowa and southwest Minnesota. .DAY ONE...Today and Tonight Ongoing early morning showers and isolated thunderstorms will not be severe. Additional scattered thunderstorms will be possible this afternoon and early evening, mainly from southwest Minnesota into the Iowa Great Lakes. Isolated storms could become severe, with hail to the size of half dollars and wind gusts to 60 mph possible. Late tonight into early Saturday, areas of fog may reduce visibility below one mile at times. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong to severe storms will be possible Sunday night, and again Monday night. Although timing and location are still uncertain, some storms will be capable of producing large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible between 3 pm and 8 pm this afternoon. IAZ020-031-032-NEZ013-014-SDZ038>040-050-052>071-191000- Plymouth-Woodbury-Ida-Dixon-Dakota-Beadle-Kingsbury-Brookings- Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison- Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner- Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 453 AM CDT Fri Aug 18 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Late tonight into early Saturday, areas of fog may develop through the Interstate 29 corridor, reducing visibility below one mile at times. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong to severe storms will be possible Sunday night, and again Monday night. Although timing and location are still uncertain, some storms will be capable of producing large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:12 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 33 min |
| Aug 18, 5:37 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Pipestone | 38 min |
| Aug 18, 5:42 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon | 33 min |
| Aug 18, 6:07 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Lincoln, Lyon, Murray, Pipestone | 38 min |
| Aug 18, 6:34 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 26 min |
| Aug 18, 6:44 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Murray, Nobles, Pipestone | 31 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.